Many patients with various connective tissue diseases such as rheumatoid arthritis, systemic lupus erythematosus and other less well-defined connective tissue inflammatory illness are often treated with oral plaquenil or generic hydroxychloroquine. Patients who take this drug find it may give tremendous relief to pain related to their chronic immune mediated connective tissue disease or inflammatory syndromes.
Unfortunately, there may be retinal toxicity associated with the use of these agents. Classically it was taught that cessation of plaquenil use resulted in reversal of retinal toxicity. We now know that this is, in fact, not the case and that it is important to undergo periodic screenings to guard against and monitor for the development of retinal toxicity so that the drug can be halted. Typically, plaquenil toxicity develop in about 1% of patients after five years of use.
Clinical signs include paracentral and central scotomas resulting in a central spot in the vision. Risk factors predisposing to the development of retinal toxicity includes a dose of greater than 5mg/kg daily or a cumulative dose of more than 1gram. This equates to a dose of about 300mg in a typical 130 pound woman or 350 mg in a 154 pound man. Since most people receive either 200mg or 400mg daily, the risk becomes apparent with prolonged use. Other factors predisposing to retinal toxicity include use for over five years, advanced age, kidney or liver problems, preexisting macular degeneration and use of certain other medications.
There can be irreversible visual loss. It is very important that patients on oral plaquenil see their ophthalmologist on at least an annual basis, have a screening with spectral domain optical coherence tomography (SD-OCT) which is done in my office, and central visual field testing. Please call for an appointment if you are presently on plaquenil or hydroxychloroquine and have not had an exam in the past year.